Ohio, 2003Strong Wind in Ohio, October 14 to 15, 2003
October 14 to 15, 2003 · NWS CLE · 7 events in 7 counties and zones
An area of deepening low pressure moved into northeastern Ohio from the southwest during the evening of the 14th. Gusty northwesterly winds behind the low downed a few trees and large limbs from late evening on the 14th through the early morning hours of the 15th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deepening low pressure moved into northeastern Ohio from the southwest during the evening of the 14th. Gusty northwesterly winds behind the low downed a few trees and large limbs from late evening on the 14th through the early morning hours of the 15th. A peak wind gust of 56 mph was measured at the Fairport Harbor Light House in Lake County. A 47 mph gust was recorded at Cleveland Burke Lakefront Airport in Cuyahoga County. Peak wind gusts elsewhere were generally less than 40 mph. A few power outages were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 14, 2:45 PM EST, 6 hours 30 minutes earlier.
Area forecast discussion, Oct 14, 2:45 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT TUE OCT 14 2003
WILL GO WITH AN ADVISORY FOR WINDS TONIGHT. WINDS 50 TO 64 KTS 2K
FEET UP OFF THE ILN RADAR AND WITH LOW MOVING NE OF THE AREA AND
DEEPENING THRU THE NIGHT WINDS WILL CONTINUE THRU THE NIGHT AND
SHOULD MIX DOWN ON COLD ADVN BEHIND LOW. WILL CONT ADVSRT THRU THE
NIGHT MOST AREAS AND THRU WEDNESDAY MORNING NERN OHIO AND NWRN PA.
AS FOR PCPN WL GO WITH CAT POPS THRU THE EVG IN THE WEST AND ALL
NIGHT ELSEWHERE. DRYG MOVING IN FROM THE WEST SHOULD BRING RAIN TO
AN END AFTER MIDNIGHT WEST. WL ALSO GO WITH A CHC OF THUNDER BUT
SHOULD BE ISOLATED AT BEST. FOR WED WILL CONT WITH WINDY ALL AREAS
AND AN ADVSRY FOR THE NE CWA LAKESHORE. AMPLE DRYG BEHIND THE
SYSTEM SHOULD ALOW FOR SOME SS AS SEEN TO OUR WEST TDA. WL GO CLOSE
TO GUIDANCE TEMPS FOR NOW. ZONES OUT SO WL CUT THIS SHORT.
FCSTID = 13
.CLE...
OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ003...OHZ006>011...
OHZ017>023...OHZ027>033...OHZ036>038...OHZ047.
WIND ADVISORY FOR TONIGHT FOR ZONES OHZ012>014...OHZ089.
PA...WIND ADVISORY FOR TONIGHT FOR ZONES PAZ001>003.
KING
Hazardous weather outlook, Oct 14, 4:57 AM EST, 16 hours 18 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
555 AM EDT OCT 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY.
HIGH WINDS ARE POSSIBLE LATE TONIGHT OVER EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA. DEEP LOW PRESSURE WILL MOVE NORTHEAST
THROUGH THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. WIND GUSTS
TO 50 MPH ARE POSSIBLE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...
STRONG GUSTY WINDS ARE STILL POSSIBLE ON WEDNESDAY OVER EXTREME
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.
In the hours before
Special weather statement, Oct 14, 4:47 PM EST, 4 hours 28 minutes before
PAZ001>003-142230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
547 PM EDT TUE OCT 14 2003
THNDERSTORMS WITH LOCALLY HEAVY RAINS OF MORE THAN INCH PER
HOUR...GUSTY WINDS WILL CONTINUE TO MOVE EAST OVER ERIE AND
CRAWFORD COUNTIES THROUGH 7PM. THE STRONGEST LINE OF STORMS
AT 5:45 PM WAS EAST OF ERIE...EDINBORO...MEADVILLE LINE.
ANOTHER LINE WAS FROM NEAR ASHTABULA TO YOUNGSTOWN LINE AND
WAS MOVING EAST. THE HEAVY RAINS WILL CAUSE FLOODING OF
LOW LYING AREAS. WINDS WILL BE GUSTING FROM 30 TO 40 MILES AN HOUR.
KEEP ALERT CHANGING WEATHER CONDITIONS THIS EVENING AND FLOODING
OF ROADWAYS.
THOMPSON
Local storm report, Oct 14, 8:39 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
939 PM EDT TUE OCT 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM PEMBERVILLE OH TSTM WND DMG
10/14/03 WOOD RAILROAD CROSSING BAR
SNAPPED IN HALF.
0630 PM PEMBERVILLE OH TSTM WND DMG
10/14/03 WOOD LARGE LIMB DOWN.
0600 PM ELGIN PA TSTM WND DMG
10/14/03 ERIE LARGE LIMB DOWN.
0555 PM 4 E MEADVILLE PA TSTM WND DMG
10/14/03 CRAWFORD TREES DOWN
0555 PM MILL VILLAGE PA TSTM WND DMG
10/14/03 ERIE TREE DOWN.
LOMBARDYLocal storm report, Oct 14, 8:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
948 PM EDT TUE OCT 14 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 2 N OAK HARBOR OH F0 TORNADO
10/14/03 OTTAWA NARROW TORNADO BRIEFLY
TOUCHED DOWN IN SOY BEAN
FIELD AT THE CORNER OF
ROUTE 19 AND WEST GENZMAN
ROAD.
LOMBARDYStrong Wind, Ashtabula
- When
- October 14, 9:15 PM EST to October 15, 5:00 AM EST
- Where
- Ashtabula forecast zone
- Measured
- 32 kt (37 mph) measured gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Strong Wind, Cuyahoga
- When
- October 14, 9:15 PM EST to October 15, 5:00 AM EST
- Where
- Cuyahoga forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Strong Wind, Erie
- When
- October 14, 9:15 PM EST to October 15, 5:00 AM EST
- Where
- Erie forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
Strong Wind, Geauga
- When
- October 14, 9:15 PM EST to October 15, 5:00 AM EST
- Where
- Geauga forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Strong Wind, Huron
- When
- October 14, 9:15 PM EST to October 15, 5:00 AM EST
- Where
- Huron forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.146, -82.598 (the zone’s center; the record gives no point)
Strong Wind, Lake
- When
- October 14, 9:15 PM EST to October 15, 5:00 AM EST
- Where
- Lake forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Strong Wind, Lorain
- When
- October 14, 9:15 PM EST to October 15, 5:00 AM EST
- Where
- Lorain forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Pennsylvania, October 14, 20031 death · 1 injured · 56 kt wind · 1 event
- Damaging Wind in Pennsylvania, October 14, 20036 injured · $1.0 million · 87 kt wind · 1 event
- Tornado in Maryland, October 14, 2003$500,000 · F1 · 1 event
- Strong Wind in Pennsylvania, October 14 to 15, 2003$110,000 · 3 events
- Tornado and Damaging Winds in Ohio, October 14, 2003$38,000 · F0 · 3 events
- Damaging Wind in Pennsylvania, October 14, 2003$40,000 · 61 kt wind · 1 event
- High Wind in North Carolina, October 14 to 15, 2003$18,000 · 50 kt wind · 16 events
- Damaging Wind in Pennsylvania, October 14, 2003$25,000 · 61 kt wind · 1 event
- High Wind in Virginia, October 14 to 15, 2003$7,000 · 55 kt wind · 19 events
- Damaging Wind in Pennsylvania, October 14, 2003$20,000 · 60 kt wind · 1 event
- Damaging Winds in North Carolina, October 14, 20031 injured · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, October 14, 2003$13,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371109, 5371110, 5371111, 5371112, 5371113, 5371114, 5371115.